Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Dopamine Dysregulation Syndrome or Dopamine Agonnist Withdrawal Syndrom
    avatar
    sparky1109 posted:
    My searches on the internet have revealed that a small number of patients taking Dopamine Agonists may develop sensitivity to the drugs resulting in severe behavioral probllems similar to bi-polar 1 disease. However the reports are not easily interpreted, and seem to me, to refer to a single study. How much research is actually going on regarding this? Is there an approved diagnosis? What can you tell me about this?
    Reply
     
    avatar
    DUKE MEDICINE
    Mark A Stacy, MD responded:
    Hi, sparky1109
    Dopamine Dysregulation Syndrome is a condition in which PD patients take too much medication, often without their doctor's of family's knowledge. This leads to sleep difficulties, secrecy, mood swings, and may be associated with Impulse Control Disorders.

    Impulse Control Disorders include repetitive activities, often interfering with normal daily routines (endless play or work on the computer - hey that one hits close to home! - constant collecting and re-arranging things, working puzzles or sudoku all the time are a few examples). There are also addictive behaviors, such as compulsive gambling and spending, binge eating or sweet craving, and hypersexuality (from pornography addiction to multiple affairs to hiring prostitutes). These are all potentially serious issues and should be discussed with your doctor. The treatment is safe (and doctor supervised) reduction of your anti-parkinson medications.

    If you do not gradually reduce your medications, you may develop a Dopamine Withdrawal Syndrome, a condition described by Dr. Melissa Nirenberg at Cornell University. This manuscript, in the Archives of Neurology, is the one I suspect you keep finding.

    We have recently reported that Impulse Control Disorders may occur in more that 15% of the PD population [see Weintraub and others, Annals of Neurology>.


    Helpful Tips

    What would you like to know?Expert
    Over the last month the PD Exchange has addressed topics concerning diagnosis, medications, managing doctor's office visits, sleep ... More
    Was this Helpful?
    22 of 32 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Neurological Disorders Center